Winter Weather, Northern Litchfield
- When
- January 23, 4:00 PM EST to January 25, 1:00 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
On Monday, January 23rd, an area of low pressure formed along the mid-Atlantic coast and began to slowly lift northward. Light precipitation in the form of snow began late in the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On Monday, January 23rd, an area of low pressure formed along the mid-Atlantic coast and began to slowly lift northward. Light precipitation in the form of snow began late in the afternoon. As some warmer air moved into the region aloft, the precipitation mixed with sleet, especially for southern areas.
During the overnight hours, the precipitation fell moderate at times and primarily fell in the form of sleet. The combination of wet snow and sleet made for slow travel and many vehicle accidents. Many schools were cancelled on Tuesday, January 24th. Also, the wet snow downed some trees and power lines, causing isolated power outages as well.
As warmer air continued to move in aloft, the precipitation fell as freezing rain in most areas into the day on Tuesday, January 24th. The precipitation continued through the entire day on Tuesday, January 24th, but was generally lighter in intensity. The precipitation changed back to all snow briefly on Tuesday evening, before ending around midnight. When precipitation was all said and done, about 1 to 3 inches of snow and sleet had accumulated, with a light glaze of ice as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 23, 1:06 PM EST, 2 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
106 PM EST Mon Jan 23 2017
.SYNOPSIS...
A storm system over the southeastern United States will move
northeastward off the mid Atlantic coast tonight and will pass
to the south of Long Island Tuesday. This storm will bring
widespread precipitation to the area in the form of snow, sleet
and rain along with some strong easterly winds. The
precipitation will overspread the area today especially this
afternoon and continue through the overnight moderate to heavy
at times then is expected to taper off Tuesday morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 100 PM EST, tough forecast regarding precip type with this
storm. Latest GFS is much colder and shows more snow, whereas
the NAM has a much pronounced warm nose. Decided to go with a
blended model approach with ptype through the event, which
indicates more sleet/freezing rain than snow. This lowered snow
amounts in some locations and may have to lower them further if
model soundings continue to indicate mixed precip. See previous
discussion for further details regarding the near term.
As of 930 AM EST...Per the latest HRRR/RAP13 and 12Z/NAM12 along
with our 12Z sounding, we will delay the onset of precipitation
by a couple more hours as 12HR difference in our sounding
reveals a drier air mass (likely due to the increasing ENE wind
where dewpoints upstream are a few degrees cooler). No other
changes to the ongoing headlines as precipitation should advance
from south to north late this afternoon.
Prev Disc...
Colder solution with more snow in the forecast than yesterday,
however not enough to warrant a change in headline type.
However, did adjust the end time of the Winter Weather
Advisories.
The Winter Weather Advisory is now in effect from 1 PM today
until 1 PM Tuesday for the eastern Catskills, mid Hudson
Valley, Schoharie Valley, Mohawk Valley, Helderbergs, Capital
District, Taconics, Berkshires and northwest CT.
The Winter Weather Advisory is now effect from 7 PM today until
1 PM on Tuesday for the southern Adirondacks, Lake George
Saratoga Region and southern VT.
The Wind Advisory remain in effect for the Taconics and western
New England for today through 7 AM Tuesday.
The storm system gathering strength over the southeastern United
States with pressure falls occurring along the va/nc coast.
Storm will move northeastward toward the mid Atlantic coast
today. Precipitation associated with the storm will overspread
the area today mainly during the afternoon which is a slower
than previously expected as ridging noses southeastern across
the region. Initially light rain and/or snow is expected with
chances for sleet increasing as the precipitation become
steadier and heavier toward evening as the we wet bulb.
Generally less than a half of an inch of snow is expected by
early evening with up to around an inch across the central and
southeastern Catskills.
Easterly winds already gusting across the higher terrain of
western New England into the Taconics. Speed will increase to
15 to 25 mph today with gusts becoming strong at 40 to 50 mph.
Another day with above normal temperatures with not much of a
range. Looking at highs upper 20s to upper 30s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The storm system will move northeastward off the mid Atlantic
coast tonight and will pass to the south of Long Island Tuesday.
It's a very complicated forecast as guidance as not come in
agreement and QPF amounts are high. The NAM continues to bring a
warm nose in aloft across the area tonight while the GFS is
colder. Collaboration was to use a blended forecast and this
overall resulted in colder solution the inherited forecast and
higher snowfall totals.
The bulk of the precipitation and snowfall will occur tonight as
the associated strong low level jet moves in and across the
region. Snowfall of 4 to 6 inches north and west of the Capital
District and across portions of southern VT is expected tonight
with lesser amounts to the southern and east as precipitation
types will vary more through the storm. At this time based on
the expected thermal profiles looking total snowfall amounts of
6 to 8 inches across the southern Adirondacks, Lake George
Saratoga region, Mohawk Valley, Schoharie Valley, Helderbergs,
eastern Catskills and much of southern VT. Four to 6 inches
across the rest of southern VT and the Berkshires into the
Litchfield Hills and 2 to 4 inches in the Capital District into
portion of the mid Hudson Valley with lesser amounts farther to
the southeast.
The steadier and heavier precipitation is expected to taper off
by Tuesday afternoon hence the change in the expiration time of
the winter weather advisories. Little additional snowfall is
expected in the afternoon. However still looking at a variety
of p-types snow, rain and sleet. Again no big change in temperatures
tonight and Tuesday. Will turn colder Tuesday night as the
storm moves off to the northeast with northwest and decreased
cloud cover; lows in the 20s.
Easterly winds will be at their strongest tonight as the region
is squeezed between the ridge to the northeast and deepening
storm as it moves off the mid Atlantic coast.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
At the start of the extended period, a brief period of ridging will
be in place for Wednesday morning. However, a fast moving storm
system will quickly be approaching from the Great Lakes for late in
the day into Wednesday night. This storm, a clipper-type storm,
will be a moisture starved northern stream system. With a s-sw flow
ahead of this system, temps will reach the mid 30s to mid 40s across
the area for Wednesday with a partly to mostly cloudy sky. Some
rain showers will be possible by late in the day, mainly for areas
north of the Mohawk River, although the best chance will likely be
on Wednesday night. As colder air works into the region, the rain
showers may change to snow showers before precip ends by Thursday
morning, but QPF will be very light due to the limited moisture
available.
Behind this front, an upper level trough will be situated over the
Northeast for Thursday into the weekend. This will allow gradually
colder air to work into the region, with temps lowering from the mid
30s to mid 40s on Thursday into the mid 20s to mid 30s for Friday
into the weekend. As colder air continues to work into the region
aloft, some lake-enhanced and upslope snow showers will be possible,
mainly for across the Adirondacks, western Mohawk Valley, eastern
Catskills and southern Vermont for the late-week period. A few
passing snow showers/flurries will also be possible from the time to
time across the Lake George-Saratoga Region and Capital Region as
well, although any accumulations looks mainly limited to northern
and western parts of the area, especially across the higher
elevations. Sky cover will be mostly cloudy for the majority of the
region due to the lake-enhanced precip around, but the best chance
for seeing some breaks will be across the mid-Hudson Valley and
Northwestern Connecticut.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Conditions will deteriorate from south to north late this afternoon
into this evening. Most flight categories are within MVFR and will
drop to IFR by this evening. As far as precipitation types go, this
remains a challenge as wintry mixture is still expected at KPSF,
KALB, KGFL. However, still expecting KPOU transition toward more
rain with some sleet and snow at times. Precipitation is expected
to taper off Tuesday morning to rain/snow showers.
Winds will be gusty overnight, especially for KPSF, from the east-
northeast or northeast directions tonight. Occasional gusts over
20KTS with over 30KTS at KPSF. Furthermore, LLWS potential looks
to be on the increase as this too will be added to the TAF's.
Outlook...
Tuesday Night: Moderate Operational Impact. Chance of
RA...SN...SLEET.
Wednesday: Slight Chance of SHRA.
Wednesday Night: Low Operational Impact. Slight Chance of
SHRA...SHSN.
Thursday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
Widespread precipitation will overspread the area today especially
this afternoon and is forecast to taper off Tuesday morning. Expecting
1 to 1 1/2 inches of QPF across the forecast are occurring in
variety of precipitation types. Snow is expected to be the dominate
p-type north and west of the Capital District and across southern
VT. Minor tidal flooding is forecast on the Hudson River at
Poughkeepsie with the high tide cycle this evening. The latest
MMEFS does not indicate flooding on any main stems rivers.
Expecting within bank river rises are expected to occur.
Looking at chances for rain and/or snow showers through Thursday
then colder weather with chances for snow showers from Friday
into next weekend.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST Tuesday for CTZ001-013.
Wind Advisory until 7 AM EST Tuesday for CTZ001-013.
NY...Winter Weather Advisory until 1 PM EST Tuesday for NYZ038>040-
047>054-058>061-063>066.
Wind Advisory until 7 AM EST Tuesday for NYZ054-061-066.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Tuesday for NYZ032-033-041>043-082>084.
MA...Winter Weather Advisory until 1 PM EST Tuesday for MAZ001-025.
Wind Advisory until 7 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 7 AM EST Tuesday for VTZ013>015.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Tuesday for VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/BGM/JVM
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...Frugis/BGM
HYDROLOGY...IAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 436 AM EST MON JAN 23 2017 CTZ001-013-MAZ001-025-NYZ054-061-066-241100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-EASTERN RENSSELAER-EASTERN COLUMBIA- EASTERN DUTCHESS- 436 AM EST MON JAN 23 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR TACONICS OF NEW YORK...THE BERKSHIRES OF MASSACHUSETTS AND LITCHFIELD COUNTY CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS AND REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. NYZ038>040-047>053-058>060-063>065-241100- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-WESTERN GREENE- EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS- 436 AM EST MON JAN 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...SCHOHARIE VALLEY...EASTERN CATSKILLS...HELDERBERGS...CAPITAL DISTRICT AND MID HUDSON VALLEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ032-033-041>043-082>084-241100- NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON- 436 AM EST MON JAN 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND LAKE GEORGE SARATOGA REGION. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS TO THE NATIONAL WEATHER SERVICE. VTZ013>015-241100- BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 436 AM EST MON JAN 23 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO SEND SNOWFALL AND SLEET REPORTS AND REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672460, 672461.